SP Premium
ANGELICA534

SparkPoints
 

Birth Control Pills

Friday, May 22, 2009

Ok, so I don't want to be one of those people that is all like my birth control pills made me fat because I know that's not the case. However, I am starting to wonder if they could possibly be playing a role in losing my last few pounds.

I have been on the same pill for years and years to regulate my TOM (only have every 3 months) which I love. Looking back I was actually doing Weight Watchers briefly during the time I started my pill and do remember having quite a bit of a gain in the first few weeks (maybe 4 lbs, obviously I was tracking what I ate) but brushed it off as temporary. Ever since my weight has had its normal fluctuations and such.

In the past year however I have noticed that while most women are complaining that their period makes them gain weight and feel bloated and have cravings, my period has the opposite effect. By the end of the week after not taking my pill all that week my weight is often down 2-3 lbs. Two to three days after starting on my pill again the weight is right back on. I am seriously wondering if there is a correlation?

I am wondering if I should talk to my doctor about switching or if this is just a fluke or something?
Has anyone else noticed this? Has anyone switched pills to find weight loss success? Any other helpful comments?
Share This Post With Others
Member Comments About This Blog Post
  • PATTIMET
    I'm on Femcon now and I think the weight gain was minimal - maybe a pound or 2. Prior to this I was on Loestrin which I didn't notice any weight gain, but I had constant break through spotting.
    4231 days ago
  • MUSICLVR2675
    I used to be off for a while and I personally gained by not being on them. I agree that Ortho-Tri Cyclen made me gain a few lbs and I was moody. Had to get off it. I started on Yaz last year and I love it. But just as you noticed a weight difference while not on them, I do notice it. I would gain weight if I wasn't on BC, or at least one that works for me (like Yaz). I go back to normal once I'm back on the pill after my week off.
    4231 days ago
  • TURBOLISA
    A couple of years ago my gyno put me on a new prescription (i was taking ortho tri cyclin but started spotting so she changed me to something else) and within a couple of months of taking it, I gained 30 pounds without any change in diet/exercise! I also was having blackout migranes so had to get her to take me off that pill and the migranes stopped. Unfortunately, I'm still trying to undo the damage of the weight gain that I can't help but correlate with those pills because it only happened while I was taking them. Wish I could remember what they were called... I think it started with an A maybe?
    4368 days ago

    Comment edited on: 8/14/2009 2:18:26 PM
  • SKYEFYR
    Personally, I always weigh more on BC. PLEASE don't go on depo! They may as well inject lard into your back end the way you gain on that one. I have to fight for every ounce I lose when on BC and it comes back on 3 times easier when I'm on BC. The only time I've seen my goal weight in the last 10 years is when I was off all the hormones for over a year. I'm hoping that now that I'm back off them I can get back to where I want to be.
    4452 days ago
  • GFMAMA888
    I believe my gyno told me there is something like 100+ different BCPs all with different combinations of hormones, which all can effect us differently. I can't say that being on BCP IN GENERAL made me gain bc I had achieved my lowest weight (~10 yrs ago) while being on it (my cramps were still pretty bad). HOWEVER, I had to switch pulls due to different insurance coverage and that pill (Alesse) made my cramps WAY better, but I was RAVENOUS...I felt like I had complulsive eating disorder or something...I couldn't stop eating. I have since changed pills and noticed that being on a diff one has helped lessen those urges for sure. I think you just need to try diff ones to find one that will work for you with the least amt of side effects as possible (ex: I would rather have cramps for a few days & a normal appetite, than no cramps & eat everything in site..lol.) See what your Dr says...
    4452 days ago
  • PINKPOLISH25
    Different bcp's do different things to diff people. i was on ortho tricyclen lo and it did made me gain about 4-5lbs slowly while i was on it. i just went off it last month, and last time i went off of it in 2-3 months i was around 122-123 without trying very hard, which for me is a low weight.

    just my two cents.
    4452 days ago
  • JLITT62
    I took birth control pills for a really long time -- on & off for about 15 years. I'm kind of sorry I did it now, because I don't think playing with your hormones like that is a good idea.

    Anyway, they can definitely make weight loss more difficult, but I didn't lose a whole lot of weight after I went off them, either.

    Wouldn't hurt to discuss it with your doctors -- altho many will claim there's absolutely no correlation.
    4452 days ago
  • Add Your Comment to the Blog Post

    Log in to post a comment


    Disclaimer: Weight loss results will vary from person to person. No individual result should be seen as a typical result of following the SparkPeople program.